Georgia, 2013

Flash Flooding in Georgia, July 20, 2013

July 20, 2013 · NWS FFC · 3 events in 3 counties and zones

An upper low across the northern Gulf of Mexico allowed increasing moisture to filter into the Southeast on the 20th. A strong shortwave moved out of the Gulf during the morning hours and across the Southeast during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper low across the northern Gulf of Mexico allowed increasing moisture to filter into the Southeast on the 20th. A strong shortwave moved out of the Gulf during the morning hours and across the Southeast during the afternoon. Showers and thunderstorms with heavy rain developed again, leading to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 12:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 20, 12:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT SAT JUL 20 2013

.SHORT TERM /TODAY THROUGH SUNDAY/...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
MAIN FEATURE WILL BE INCREASING MOISTURE FROM THE SOUTH AS THE UPPER
LOW OVER THE NORTHERN GULF OPENS PUTTING THE CWA IN A SOUTHERLY
FLOW. GFS AND NAM SHOW A STRONG SHORT WAVE...CURRENTLY OVER THE
NORTHERN GULF JUST SOUTH OF THE AL AND FL PANHANDLE...MOVING OUT OF
THE GULF THIS MORNING AND MOVING INTO THE CWA TODAY. THIS WILL
BRING MORE COVERAGE OF SHOWERS/TSTORMS TODAY. WILL INCREASE POPS TO
HIGH CHANCE EXTREME NORTH...LIKELY TO CATEGORICAL FOR THE REST OF
THE CWA LATE THIS AFTERNOON. THIS WAVE WILL BE SLOW TO MOVE AND IT
WILL STILL BE MOVING ACROSS THE CWA TONIGHT KEEPING THE CHANCES OF
SHOWERS/TSTORMS GOING THROUGH THE NIGHT. THIS WAVE EXITS SUNDAY
MORNING WITH ANOTHER SHORT WAVE...ALSO FORECAST BY GFS AND NAM...TO
MOVE INTO THE WESTERN PART OF THE CWA SUNDAY AFTERNOON. WILL
INCREASE POPS TO LIKELY ACROSS WEST AND NORTH GA FOR SUNDAY
AFTERNOON. MAX TEMPS TODAY AND SUNDAY WILL BE A LITTLE COOLER THAN
FRIDAYS MAX TEMPS. WITH A TROPICAL ATMOSPHERE HOLDING OVER THE
CWA...MIN TEMPS WILL NOT DROP BELOW 70 FOR MOST OF THE AREA AND
GUIDANCE HAS A GOOD HANDLE ON THIS.

17

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
MEDIUM RANGE MODELS CONTINUE TO COME INTO BETTER ALIGNMENT THROUGH
THE EXTENDED FORECAST PERIOD CONCERNING THE FINER DETAILS OF THE
OVERALL PATTERN OF PERSISTENT UPPER LEVEL TROUGHING ACROSS THE
EASTERN U.S. GFS/ECMWF AND CMC MODELS ALL SHOWING A DECENT SHORT
WAVE IMPACTING THE FORECAST AREA MONDAY AND TUESDAY AS THE INITIAL
UPPER TROUGH AXIS PASSES OVER THE REGION. SURFACE LEE TROUGH ALSO
PERSISTS OVER THE REGION...HOWEVER NONE OF THE MODELS ARE DEPICTING
AN ACTIVE FRONTAL SYSTEM WITH THIS SHORT WAVE FOR THE BEGINNING OF
THE WEEK. NEVER THE LESS...THE INGREDIENTS MENTIONED ABOVE SHOULD BE
SUFFICIENT TO BUMP POPS UP A BIT WITH THIS CYCLE WITH A DIURNAL MAX
IN THE AFTERNOON AND EVENING. LATER IN THE WEEK THE GFS/CMC MODELS
KEEP THE UPPER TROUGH AXIS EAST OF THE STATE AND EVEN BEGIN TO BUILD
THE WESTERN U.S. RIDGE INTO THE REGION. THE ECMWF RETROGRADES THE
UPPER TROUGH SLIGHTLY KEEPING THE TROUGH AXIS OVER THE STATE THROUGH
FRIDAY. MODELS ARE ALSO SHOWING SOME DECREASE IN OVERALL MOISTURE
OVER THE REGION FOR THE LATTER HALF OF THE WEEK...BUT ALL OF THIS
WOULD NOT BE ENOUGH TO SHUT DOWN DIURNAL CONVECTION COMPLETELY. I
PLAN ON KEEPING THE CHANCE POP TREND WE CURRENTLY HAVE IN THE
EXTENDED FORECAST GRIDS THROUGH THE LATTER HALF OF THE WORK WEEK
INTO NEXT WEEKEND. TEMPERATURES SHOULD TREND A BIT BELOW SEASONAL
NORMALS THROUGH THE FIRST HALF OF THE EXTENDED FORECAST PERIOD WITH
INCREASED CLOUD COVER AND PRECIPITATION...BUT ARE LIKELY TO EDGE
BACK UP TOWARD NORMAL DURING THE SECOND HALF OF THE PERIOD AS WE DRY
OUT SOME.

20

&&

.HYDROLOGY...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
K INDEX VALUES FORECAST INTO THE MID AND UPPER 30S TODAY AND SUNDAY
WITH PWATS INCREASING TO OVER 2 INCHES ACROSS CENTRAL AND PARTS OF
NORTH GA. IT IS POSSIBLE THAT ISOLATED SPOTS COULD REACH FFG
DEPENDING ON WHERE THE CONVECTION FORMS...BUT AT THIS TIME DO NOT
EXPECT A WIDESPREAD AREA OF FLOODING. THEREFORE WILL NOT ISSUE A
FLOOD/FLASH FLOOD WATCH.

&&

AVIATION...
18Z UPDATE...
RADARS SHOW SCATTERED TSTMS DEVELOPING AND INCREASING IN AREAL
COVERAGE AT THIS TIME. MEAN WIND FLOW ALOFT IS LIGHT AND VARIABLE SO
EXPECT LITTLE MOVEMENT WITH OUTFLOW BOUNDARIES COLLIDING OVER THE
FORECAST AREA. VFR CIGS GENERALLY EXPECTED THROUGH THE AFTERNOON
EXCEPT MVFR IN ACTUAL TSTMS. SHOWERS AND TSTMS SHOULD DIMINISH AFTER
SUNSET. HIGH TROPICAL MOISTURE AND WET SURFACES WILL CAUSE A MIX OF
IFR AND MVFR CIGS AFTER MIDNIGHT THROUGH SUNDAY MORNING. EXPECTING
SCATTERED TSTMS TO DEVELOP AGAIN SUNDAY AFTERNOON. GENERALLY A LIGHT
SOUTHWEST WIND SHOULD PREVAIL WITH ERRATIC WIND SHIFTS AND GUSTS TO
NEAR 30 KTS IN TSTMS.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON ALL REMAINING ELEMENTS.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  71  87  71 /  60  60  50  40
ATLANTA         86  72  86  72 /  60  60  60  40
BLAIRSVILLE     85  67  84  66 /  50  50  60  40
CARTERSVILLE    86  70  86  70 /  50  50  60  30
COLUMBUS        89  73  90  72 /  80  60  60  30
GAINESVILLE     88  71  87  71 /  50  50  60  40
MACON           87  72  88  72 /  80  60  60  40
ROME            89  70  87  70 /  50  50  60  30
PEACHTREE CITY  87  70  87  70 /  70  60  60  30
VIDALIA         88  72  89  73 /  80  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...16
LONG TERM....20
AVIATION...16
Hazardous weather outlook, Jul 20, 3:20 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT SAT JUL 20 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS AND LIGHTNING.

DISCUSSION...
A MOIST AND UNSTABLE AIRMASS ALONG WITH AN UPPER-LEVEL LOW MOVING
NORTH OUT OF THE GULF OF MEXICO WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY AND
TONIGHT. THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING WITH THE
ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING. WITH PRECIPITABLE
WATER VALUES INCREASING TO AROUND 2 INCHES...THE PRIMARY THREAT WILL
BE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. INSTABILITY WILL
BE MODERATE BY THIS AFTERNOON...AND A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING WITH
DAMAGING WINDS UP TO 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH
TUESDAY. WITH SCATTERED...MAINLY AFTERNOON AND EVENING...
THUNDERSTORMS EXPECTED WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDS
WILL BE GUSTY WINDS...HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 12:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SAT JUL 20 2013

GAZ033-034-045-201800-
132 PM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DORAVILLE...MOVING NORTHEAST AT 5 MPH. TREES
CAN COME DOWN EASILY WITH ALREADY WET SOILS.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS DEKALB...
GWINNETT AND FULTON COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE DORAVILLE...CHAMBLEE...DUNWOODY...
MECHANICSVILLE...PLEASANT HILL...NORCROSS...DULUTH...BERKELEY LAKE
AND JOHNS CREEK.

&&

LAT...LON 3410 8423 3404 8412 3396 8407 3384 8428
      3389 8435 3401 8434 3411 8426
TIME...MOT...LOC 1731Z 219DEG 3KT 3391 8426

The radar

The Atlanta radar (KFFC), 134 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hall

When
July 20, 1:00 PM EST to 3:00 PM EST
Where
Hall County, 1.86 mi NNW of White Sulphur to 1.83 mi NNW of White Sulphur
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.376, -83.776

The Atlanta local media and Hall County emergency manager confirmed a portion of C. Rogers Road near White Sulpher in north Hall County was washed out due to a culvert pipe being overwhelmed by flood waters from localized intense rainfall. The washed out road caused around 100 families to become isolated with no other alternative route.

Flash Flood, Fulton

When
July 20, 4:35 PM EST to 8:45 PM EST
Where
Fulton County, 3.32 mi WSW of Adamsville to 2.97 mi NNW of Ben Hill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
33.731, -84.553

The public reported a small creek rapidly rising and out of its banks behind homes on Jewel Court in the Guilford Forest area. Minor flooding occurred in the residential backyards.

Flash Flood, Cobb

When
July 20, 7:11 PM EST to 8:37 PM EST
Where
Cobb County, 3.26 mi SSE of Leland to 2.37 mi N of Oakdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.780, -84.540

The stage height of a USGS stream gage on the Nickajack Creek at Veterans Memorial Highway near Mableton reached flood stage of 10 feet. The creek crest at 10.3 feet. Minor flooding occurred in portions of Nickajack Park upstream from the gage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468725, 468702, 468711.